MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED STARDRIVE SCREWDRIVER T40/SELF-RETAINING; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED STARDRIVE SCREWDRIVER T40/SELF-RETAINING; SCREWDRIVERS
Catalog Number 03.010.110
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: (b)(6).Patient¿s weight is unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a cannulated stardrive broke during surgery on (b)(6) 2018.The surgeon was trying to take out an end cap when the whole handle broke loose.There was a 30-minute delay in surgery.Procedure completed successfully and patient was in stable condition.Concomitant device: end cap (part # unknown, lot # unknown, quantity 1).This report is for one (1) cannulated stardrive screwdriver t40/self-retaining.(b)(4).
 
Additional Manufacturer Narrative
The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record review was performed for the subject device: part # 03.010.110.Synthes lot # 5006248.Supplier lot # 5006248.Release to warehouse date: 02 jun 2005.Manufactured at synthes (b)(4).No ncr¿s were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product development investigation was performed for the subject device: it was reported that a cannulated stardrive broke during surgery.The surgeon was trying to take out an end cap when the whole handle broke loose.The 03.010.110 cannulated stardrive screwdriver t40/self-retaining is a reusable instrument available for use in several systems and is used for inserting and extracting screws with t40 screw head drive recess geometry.Visual inspection at customer quality (cq) confirmed the reported complaint condition as the device was received in two pieces (shaft separate from handle/dowel pins).However, the returned 12+ year old reusable device has fallen apart, rather than broken.The two opposing dowel pins that secure the cannulated metallic shaft to the phenolic material handle by way of drill/ream/pin operation have migrated outward releasing the cannulated shaft from the handle.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition.Review of the device history records showed that there were no issues during the manufacturing of this product that would contribute to this complaint condition the material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.Screwdriver assembly drawings 03_010_110 were reviewed during this investigation.No product design issues or discrepancies were observed.A dimensional inspection was not performed at cq on the 12+ year old device due to the post manufacturing damage.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED STARDRIVE SCREWDRIVER T40/SELF-RETAINING
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7247711
Report Number2939274-2018-50536
Device Sequence Number987199
Product Code HXX
UDI-Device Identifier10886982067821
UDI-Public(01)10886982067821(10)5006248
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.110
Device Lot Number5006248
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2018
Initial Date Received by Manufacturer 01/17/2018
Supplement Date Received by Manufacturer02/12/2018
03/15/2018
Initial Report FDA Received Date02/07/2018
Supplement Report FDA Received Date03/06/2018
03/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR